Signs of Overdose
Recognizing signs of overdose and knowing how to respond quickly saves lives. As warning signs vary from drug to drug, it’s helpful to know the unique symptoms that appear in different types of substances. Let’s look at signs of overdose in various commonly misused substances and what to do if you suspect someone is overdosing.
Getting people to medical care services after an overdose is essential. If you suspect someone has overdosed, call 911 immediately and remain with the person until first responders arrive. It’s critical to continuously observe them to prevent injuries or choking. Once in medical care, a detox program is a recommended next step after stabilization to withdrawal from the substances they’ve been using safely.
SIGNS OF OVERDOSE
Many substances come with overdose risk, including alcohol, opioids, cocaine, psychostimulants (such meth and ecstasy), and polysubstance use. Overdosing can lead to permanent damage to the brain and harm to other vital organs. The consequences can be life-threatening, too. Recognizing the signs that someone has overdosed can quicken getting necessary medical attention to a person. Physical signs will be the most visible to another person, although there are signs only the drug user will typically see or experience.
Alcohol Signs of Overdose
An alcohol overdose comes when there is so much alcohol in the bloodstream that it affects the basic functions of the body. Binge drinkers are among the groups at risk of overdosing. Surviving an alcohol overdose doesn’t guarantee there won’t be permanent brain damage.
Someone overdosing on alcohol may:
- Appear to be in a stupor or seem confused
- Struggle to remain conscious or become unable to wake up
- Vomit repeatedly
- Experience seizures
- Experience slower than normal breathing or irregular breathing
- Experience a slow heart rate
- Feel clammy if skin is touched
- Respond in dulled way or lose their gag reflex (which prevents choking)
- Look pale or bluish due to lower body temperature
Opioids Signs of Overdose
An overdose of opioids can be life-threatening. People with a history of substance use disorders are at risk. Users of opioids can also risk overdosing if they take more than the prescribed amount or use it for recreational purposes.
Here are some signs of overdose from opioids:
- Faint heartbeat
- Inability to speak
- Limp arms and legs
- Pale skin
- Purple lips and fingernails
- Slow or shallow breathing
- Very small pupils
Cocaine Signs of Overdose
A cocaine overdose can be deadly. Mixing cocaine and alcohol can raise the risk of overdosing. Knowing the signs showing someone has overdosed on this drug are critical to getting that medical attention to that person in a timely way. If someone you know uses cocaine regularly, you may be able to detect a potential overdose through some common symptoms.
Here are some signs of overdose from cocaine:
- Extreme anxiety or agitation
- Heart attack
- High blood pressure
- High temperature and sweating
- Irregular heart rhythm
- Trouble breathing
Psychostimulants Signs of Overdose
Psychostimulants with an overdose risk include illicit drugs—methamphetamine and ecstasy among them—and prescription stimulants. Someone misusing their prescription stimulants can show signs of overdose similar to someone using illegal versions of stimulants.
The signs of overdose from psychostimulants include:
- A change in consciousness
- Chest pains
- Faster pulse
- Psychological distress
- Rigid, jerking limbs
- Severe headaches
- Skin becoming hot, sweating
Polysubstance Signs of Overdose
Mixing multiple drugs is common among people with a history of abusing drugs. The amount and frequency of their use can be a factor in overdosing. Mixing certain substances can also increase a person’s risk of overdosing, even when using the substances together for the first time. Polysubstance overdose can also come from using a drug mixed or cut with another substance.
Signs of an overdose from polysubstance use may be:
- Fast breathing, increased body temperature, nausea or vomiting, chest pain, and seizures or tremors when mixing stimulants
- An altered mental condition, slow breathing, unconsciousness, and weak pulse when mixing depressants
- Cardiac arrest from a mix of alcohol and cocaine
- Dehydration from mixing alcohol and ecstasy
- Depressed breathing and respiratory failure from combining alcohol and opioids
WHAT TO DO IF YOU SUSPECT AN OVERDOSE
Impairment from drinking can escalate to blackouts, loss of consciousness, and dangerously impaired judgment. If you observe a person in this condition, make a call to 911 immediately. Eating, drinking coffee, or showering are not safe sobering options. Do not leave the overdosing person alone, as they may get hurt or choke. If they vomit, lean them forward. If they’re lying down, roll them on their side. Once first responders arrive, share the type and amount of alcohol consumed and mention any other drugs taken and any health information regarding their existing conditions, allergies, and current medications.
Calling 911 to get a person immediate medical attention is a priority. Unlike other types of drug overdoses, there is an option available to intervene with opioid overdoses before first responders arrive. A medicine known as Naloxone (brand name Narcan) can be administered through a nasal spray. A dose (or two) can be sprayed directly into a person’s nostril while lying down. Narcan shouldn’t replace getting medical attention as a dose typically only reverses the effects of an overdose for 30-90 minutes.
Nearly one in five deaths from an overdose are related to cocaine use. If you suspect someone has overdosed on cocaine, call 911 immediately. If they are not breathing, anyone trained in CPR should perform it right away. Those who survive an overdose may have a heart rate of more than 100 beats per minute or an abnormal rhythm of the heartbeat. Regardless of consciousness, immediate medical attention is a must in this situation.
Unlike the response to an opioid overdose, Narcan is not a solution to an overdose of meth, ecstasy, or other stimulants. There’s also no available antidote to this kind of overdose. The immediate reaction should be to call 911 and remain with the person who’s overdosing. If they’re not breathing, begin chest compressions. Do not put anything in their mouth if they’re unconscious. If they are having a seizure, remove any hazards near them but don’t attempt to restrain them.
If you suspect someone is overdosing from a mix of substances, call 911 immediately. You can administer Narcan if one substance used was an opioid. Similar to any other overdose response, you should try to keep the person conscious and breathing, lay them on their side to reduce choking risks, and remain with them until first responders arrive.
NEED FOR DETOX
Experiencing alcohol withdrawal at home comes with high risks that can be life-threatening. The first 72 hours of withdrawal can be the most intense. A safe way to experience withdrawal symptoms is through a medical detox program. Managing the symptoms and providing 24/7 monitoring and medical care can help a person move through the withdrawal stages more comfortably.
A medically-supervised detox is recommended following an opioid overdose. This option is safest and reduces discomfort and complications from withdrawal symptoms. Medical detox also can address other medical conditions, help to prevent relapse, and introduce medications that may be needed to continue treatment for an opioid use disorder.
Many factors can make cocaine withdrawal more severe. They include the duration and frequency of use, the drug’s potency, how it was administered, and the existence of any mental health and physical health conditions. Cocaine withdrawal can last several weeks and bring symptoms of anxiety, paranoia, depression, cravings, and more. Medical detox allows a person to safely experience withdrawal symptoms in a comfortable environment with 24-hour care.
For stimulant abusers, the psychological effects of withdrawal may be more severe than the physical ones. For example, they may experience anxiety, hallucinations, depression, and cravings. The withdrawal process could last longer if they have a history of mental health disorders. Medical detox is a safe place for someone to experience withdrawal from psychostimulants and get immediate support and guidance to avoid immediately using again. The first week after the last usage is especially important to get to detox as the most intense symptoms appear during that time.
Medical detox for polysubstance abuse allows a person to safely experience withdrawal symptoms that begin following their overdose. The risk of relapse remains high in the days and weeks that follow an overdose. A person who removes themselves from an environment where they have access to either illegal drugs or prescription medications can lower the risk of relapse in the first several days as they explore treatment options.
Restored Path Detox is DFW’s premier location for sophisticated medical detox. Conveniently located in Frisco, we provide a safe sanctuary for healing that is also a state-of-the-art detoxification facility for a wide range of substances. Our compassionate physicians and therapists want you to get well and are committed to removing any existing barriers to your care. Restored Path’s board-certified medical professionals and highly qualified RNs have extensive critical care experience and are available to monitor your detox program 24 hours a day, seven days a week.
If you or a loved one are struggling with drug or alcohol use, call us today and take your first step towards recovery: 561-841-1268.